Experts: Frequent Use of This Trusted Over-the-Counter Drug Can Lead to Severe Liver Damage

It treats inflammation to relieve headaches, fevers, pain and more—but national authorities are warning that without certain knowledge, it's possible to overdose.

Over-the-counter medications are generally considered safe when used properly at the recommended dosage and for the right amount of time. However, even something as common as acetaminophen, the active ingredient in Tylenol, can be dangerous if it’s not used according to medical indications. On February 1, 2024, the U.S. Food and Drug Administration (FDA) issued a warning advising consumers that this long-faithful ingredient comes with some essential cautions.

The FDA says the problem arises because during cold and flu season, some people will take medication with a combination of ingredients to address a variety of symptoms they’re experiencing—you remember the old TV commercials that listed “the sniffling, sneezing, aching, coughing coughing, stuffy-head” and more. Plus, while many consumers are aware that acetaminophen is the active ingredient in Tylenol, the FDA highlights that more than 600 other medications also contain acetaminophen including both over-the-counter and doctor-prescribed medicines. With so many available, it can be easy to accidentally take several products that contain acetaminophen if you don’t read the labels closely and exceed the recommended dose without knowing it. 

Of particular concern, the experts say, is the effects of acetaminophen on the liver. The FDA calls out that “taking too much acetaminophen can lead to overdose and severe liver damage.”

A Name-Brand Cough Syrup Was Just Recalled Nationwide

How to take acetaminophen safely

When considering a medication to treat a particular symptom, the FDA advisory and Poison Control recommend no adult should exceed 4,000 milligrams in 24 hours. Follow the usage instructions on the medication label, and wait the recommended amount of time between doses. Also, consider the ingredients in all the medications you are taking.

Just a few suggestions to help safely consume acetaminophen:

  • Do not take more than one OTC medication that contains acetaminophen. Be sure to read all labels because is can be listed as APAP, acetaminoph, acetaminop, acetamin, or acetam.
  • Ask your healthcare provider if a new medication contains acetaminophen, and never take a prescribed medication with acetaminophen along with an OTC like Tylenol without their consent. When in doubt, ask your provider or pharmacist.
  • If you have liver disease or consume three or more alcoholic beverages a day, talk to your provider about when and how much acetaminophen is right for you.
  • For children, use medication designed for the particular age group, never an adult dosage. Always measure out the proper dose for children based on their weight, and consult a healthcare provider if you are unsure. Of course, always keep all medication safely stored away from children.

Here’s How Often You Can Take Ibuprofen, Say Expert Doctors

Signs of acetaminophen overdose

The FDA notes that signs of acetaminophen overdose can initially be similar to a cold or flu and might take a few days to appear. They could include nausea, vomiting, and abdominal pain. Look for signs of jaundice, like yellow skin and eyes, and general confusion. If you have any doubt, visit the ER or contact a healthcare provider promptly.

Meaghan Cameron, MS
Meaghan has more than 15 years of experience in writing and editing food, travel, fitness, sports, and lifestyle material. Her professional journey began at Reader's Digest, where she honed her skills and developed a passion for creating engaging content. Throughout her career, she has contributed her expertise to renowned platforms such as Food Network, Martha Stewart, Outside Television, and Eat This, Not That! Additionally, Meaghan has valuable experience in radio and video production. Before entering the world of content creation, Meaghan spent more than a decade working in the restaurant industry. This hands-on experience has provided her with insider knowledge and secrets about the workings of the industry. Meaghan holds a bachelor's degree in English from the State University of New York (SUNY) Purchase and a master's degree in publishing from Pace University.